Alert archive / Kentucky / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 20, NWS Wilmington, OH

March 31, 2006Carroll County, Gallatin County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Mar 31, 2006, 10:09 PM EST for Carroll County, Gallatin County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2006, 10:09 PM EST (03:09 UTC)
Expired
Mar 31, 2006, 10:41 PM EST
In force
32 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Carroll County, KY, Gallatin County, KY

The radar

The Louisville radar (KLVX), 117 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2006-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2006-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.3
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 6:37 PM EST, 3 hours 32 minutes earlier.

Area forecast discussion, Mar 31, 6:37 PM EST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
637 PM EST FRI MAR 31 2006

.AVIATION /00Z-24Z/...
MVFR ST DECK HOLDING TOUGH ACRS TAF SITES THIS EVNG AHEAD OF COLD
FRONT APPCHG FROM WEST. LINE OF SEVERE TSTMS HAS RAPIDLY DVLPD
ACRS NRN/CNTRL INDIANA OVER LAST TWO HOURS AND IS PROGRESSING
EAST. AT THIS POINT...THINK STORMS WILL WEAKEN SOME BEFORE THEY
REACH WESTERN TAFS (KCVG/KLUK/KDAY) AS CLOUDS HAVE KEPT ATMOSPHERE
FROM DESTABILIZING AS MUCH AS IT HAS FURTHER WEST. THE LOSS OF
DAYTIME HEATING WOULD ALSO SUGGEST A WEAKENING TREND TO STORMS.
BRING FOUR HOUR TEMPO FOR TSTM LINE INTO KDAY AT 02Z AND TO
KCVG/KLUK AT 03Z. INSTABILITY EVEN LESS FURTHER EAST ACRS CNTRL
OH...AND WILL CONTINUE WITH JUST A MENTION OF -SHRA FOR KCMH AND
KLCK AS CORE OF THE LINE WILL NOT BE REACHING THIS AREA UNTIL
LATE EVNG AT THE EARLIEST.

COLD FRONT WILL BE EAST OF ALL TAFS BY 09Z. MAY BE A BRIEF RISE IN
CIGS BEFORE COLD POOL SC DECK DROPS INTO FCST AREA. MODEL
SOUNDINGS AND CURRENT OBS OVER UPR MISSISSIPPI VLY SUGGESTING MVFR
CIGS FOR GOOD PART OF THE DAY SAT. CIGS SHOULD BEGIN TO BREAK UP
BY LATE AFTN AS SFC HI PRES AND UPR RIDGE BUILD INTO REGION FROM
WEST. WIND GUSTS OVER 30 MPH ARE EXPECTED THIS EVNG AHEAD OF COLD
FRONT. WINDS WILL VEER TO W/NW DURING DAY SAT...WEAKENING TO 10-
15KTS AS BNDRY LYR FLO AND SFC PRES GRADIENT DECREASE.

RYAN

&&

.PREV DISCUSSION...
 /ISSUED 341 PM EST FRI MAR 31 2006/

SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
H5 AND SFC LOW WILL SWING ACROSS THE GREAT LAKES TONIGHT. CLDFNT
ACROSS IL WILL MOVE ACROSS THE FA BETWEEN 06Z-09Z. ATMOSPHERE
ACROSS INDIANA AND INTO MY FA WILL GRADUALLY DESTABILIZE WITH SOME
LATE AFTERNOON SUN. EXPECT LINE OF SHOWERS AND THUNDERSTORMS TO
DEVELOP AHEAD OF FNT. SVR WX PARAMETERS STILL SUGGEST THAT A FEW
TSRA COULD DEVELOP...SO WILL CONTINUE WITH SEVERE WORDING TONIGHT.

NW FLOW BEHIND THE FRONT ON SATURDAY WILL BRING COOLER
TEMPERATURES TO THE FA. WRAP AROUND CLOUDS WILL AFFECT NORTHERN
PORTIONS OF THE FA FOR MUCH OF THE DAY. HIGH PRESSURE RIDGE THEN
BUILDS IN FOR SATURDAY NIGHT.

NEXT SYSTEM KICKS OUT OF THE PLAINS ON SUNDAY. GFS IS A LITTLE
QUICKER WITH THE QPF SUNDAY AFTN. FOLLOWED THE SLOWER/DRIER NAM.
WENT AHEAD AND INCREASED POPS TO LIKELY SUNDAY NIGHT.

WENT WITH MAV TEMPS TONIGHT. ONCE AGAIN MAV AND MET DIVERGE FOR
HIGHS TOMORROW. MAV IS SUPPORTED BY THE FWC AND BY TEMPERATURES
THICKNESS TECHNIQUE. LOOKS LIKE THE MAV MIGHT BE A LITTLE WARM
SATURDAY NIGHT. KNOCKED A DEGREE OR SO OFF. WENT WITH THE WARMER
MAV AGAIN ON SUNDAY.

SITES

LONG TERM /MONDAY THROUGH FRIDAY/...
UPPER TROUGH WILL CROSS THE REGION ON MONDAY. AREA WILL BE UNDER
NORTHWEST FLOW ALOFT TUESDAY AND WEDNESDAY BETWEEN TROUGH AND RIDGE.
RIDGE AXIS WILL MOVE THROUGH ON THURSDAY...WITH MOIST SOUTHWEST FLOW
AHEAD OF NEXT TROUGH ON FRIDAY.

GREAT LAKES LOW PRESSURE WILL DRAG A COLD FRONT THROUGH THE OHIO
VALLEY ON MONDAY BRINGING THE LIKELIHOOD FOR THUNDERSTORMS. HIGH
PRESSURE AND DRY AIR WILL BUILD IN ON TUESDAY. AFTER THE HIGH MOVES
EAST ON WEDNESDAY...ISENTROPIC LIFT AHEAD OF THE NEXT LOW WILL BRING
THE CHANCE FOR SHOWERS AND THUNDERSTORMS ON THURSDAY. ANOTHER COLD
FRONT WILL PROVIDE THE CHANCE FOR THUNDERSTORMS AGAIN NEXT FRIDAY.

WENT WITH SLIGHTLY COOLER TEMPERATURES EARLY IN THE LONG TERM WITH
GFS SHOWING STRONGER COLD ADVECTION THAN PREVIOUS RUNS. RETURN TO
ABOVE NORMAL READINGS WILL OCCUR WITH THE ARRIVAL OF THE UPPER RIDGE
ON THURSDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Mar 31, 10:34 AM EST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1034 AM EST FRI MAR 31 2006

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-011545-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
1034 AM EST FRI MAR 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL PASS THROUGH THE OHIO VALLEY AND LOWER GREAT
LAKES REGION TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP IN
ADVANCE OF THE FRONT ACROSS PORTIONS OF INDIANA DURING THE
AFTERNOON. THESE STORMS ARE EXPECTED TO PUSH INTO WESTERN OHIO
THIS EVENING AND THROUGH CENTRAL OHIO BY MIDNIGHT. AS THE STORMS
PUSH EAST A GENERAL WEAKENING TREND IS ANTICIPATED AS INSTABILITY
DIMINISHES. HOWEVER...SOME OF THE THUNDERSTORMS COULD REACH SEVERE
LIMITS PRODUCING DAMAGING WINDS AND LARGE HAIL BEFORE WEAKENING.
THEREFORE..THE STORM PREDICTION CENTER HAS PLACED MUCH OF THE
AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE MOST FAVORABLE
TIME FOR SEVERE WEATHER APPEARS TO BE BETWEEN 8 PM AND 11 PM IN
EASTERN INDIANA AND WESTERN OHIO AND BETWEEN 9 PM AND MIDNIGHT IN
CENTRAL OHIO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

RANDALL

In the hours before

Special weather statement, Mar 31, 8:15 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
815 PM EST FRI MAR 31 2006

OHZ042-010200-
DARKE OH-
815 PM EST FRI MAR 31 2006

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DARKE COUNTY THROUGH
900 PM EST...

AT 813 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 9 MILES SOUTHWEST OF UNION CITY...MOVING
EAST AT 35 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...UNION
CITY...GREENVILLE...ANSONIA...ROSSBURG...DARKE COUNTY AIRPORT...AND
GETTYSBURG.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

RYAN
Local storm report, Mar 31, 9:25 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
925 PM EST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND DMG     ROCKFORD                40.69N 84.65W
03/31/2006                   MERCER             OH   TRAINED SPOTTER

            TRACTOR TRAILER BLOWN OFF ROADWAY AND ON ITS SIDE. WIND
            GUSTS ESTIMATED AT 60 MPH.

&&

RYAN
Special weather statement, Mar 31, 9:51 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
951 PM EST FRI MAR 31 2006

KYZ091>093-OHZ077-010330-
BOONE KY-CAMPBELL KY-KENTON KY-HAMILTON OH-
951 PM EST FRI MAR 31 2006

...A STRONG LINE OF THUNDERSTORMS WILL AFFECT THE GREATER CINCINNATI
METRO AREA THROUGH 1030 PM EST...

AT 947 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORM ALONG A LINE FROM SHARONVILLE...TO
CINCINNATI...TO BURLINGTON MOVING EAST AT 50 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...ST.
BERNARD...WYOMING...NEWPORT...COVINGTON...BELLEVUE...GLENDALE...
LINCOLN HEIGHTS...SOUTHGATE...AND ARLINGTON HEIGHTS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

RYAN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 7:28 PM ESTSevere Thunderstorm WarningILNMercer21 min
Mar 31, 8:35 PM ESTSevere Thunderstorm WarningILNFranklin, Ripley40 min
Mar 31, 8:54 PM ESTSevere Thunderstorm WarningILNDearborn51 min
Mar 31, 9:48 PM ESTSevere Thunderstorm WarningILNSwitzerland42 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.